Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 135, NWS Columbia, SC

July 13, 2005Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2005, 3:03 PM EDT for Lancaster County, South Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 3:03 PM EDT (19:03 UTC)
Expired
Jul 13, 2005, 3:30 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:15 PM EDTTSTM WND DMG8 E Lancaster, SCLANCASTER COUNTY SHERIFF REPORTS TREES DOWN IN THE BUFORD AREA.
Jul 13, 3:15 PM EDTHAIL 1.758 E Lancaster, SCLANCASTER COUNTY SHERIFF REPORTS GOLFBALL SIZE HAIL IN THE BUFORD AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 131903
SVRCAE
SCC057-131930-
/O.NEW.KCAE.SV.W.0135.050713T1903Z-050713T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELGIN...OR ABOUT NEAR LANCASTER...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LANCASTER COUNTY AT 320 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3469 8083 3460 8076 3482 8051 3481 8076

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
ON GOING SEVERE WEATHER. EXPECT TSRA TO CONTININUE INTO THE
EVENING. SOUTHWESTERLY FLOW SEVERAL SHORT WAVES TO ROTATE ACROSS
THE AREAS. MOIST/UNSTABLE AIRMASS...LOW LEVEL CONVERGENCE AND
AFTERNOON HEATING SHOULD BE ENOUGH FOR HIGH CHANCE/LIKELY POPS
THRU FRIDAY... POPS LOWER AT NIGHT. WILL STAY CLOSE TO MOS
CONSENSUS FOR MAX/MIN TEMPS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
UPPER RIDGE BUILDS ACROSS THE AREA AND MOST OF THE GULF COAST STATES
AS UPPER LEVEL SOUTHWESTERLY FLOW BECOME MAINLY NORTHEASTERLY BY
SUN. PH2O REMAIN ABOVE 2.0 INCHES THRU SUN. DEEP LAYER MOISTURE ON
THE HIGH SIDE THRU THE PERIOD. MAX/MIN TEMPERATURES A LITTLE ABOVE
NORMAL. SMALL CHANCE OF TSRA...MAINLY AFTERNOON/EVENING...EACH DAY.
CHANCES SMALLER LATE NIGHT/EARLY MORNING.

&&

.AVIATION...
MODELS SHOW THAT LOW LEVEL MOISTURE WILL CONTINUE OVER THE AREA.
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE CAE/CUB/OGB AREAS DURING
THE AFTERNOON. WITH LI NEAR -7 AND CAPES NEAR 3000 CONVECTION ALSO
POSSIBLE IN THE AGS/DNL AREAS. EXPECT IFR CONDS IN THESE STORMS. AFT
01Z CONDITIONS SHOULD IMPROVE TO MOSTLY VFR WITH SCT TO BKN CLDS
NEAR 4 THSD AND UNRESTRICTED VSBYS. DUE TO CONTINUING LOW LEVEL
MOISTURE EXPECT LOCAL IFR CONDS BELOW 1 THSD FT FROM 09-13Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

25/25/24
Hazardous weather outlook, Jul 13, 4:52 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EDT WED JUL 13 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
140815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
452 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS MAY PRODUCE
SOME LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 13, 12:46 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT WED JUL 13 2005

SCZ030-035-131715-

AIKEN-BARNWELL-
1246 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY AND BARNWELL COUNTY
THROUGH 115 PM EDT...

AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF WILLISTON...
OR ABOUT 12 MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WINDSOR...WILLISTON AND ELKO THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Local storm report, Jul 13, 1:53 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GASTON                  33.82N 81.10W
07/13/2005  0.88 INCH        LEXINGTON          SC   PUBLIC

            NICKEL SIZED HAIL AND ESTIMATED 60 MPH WIND IN GASTON
            REPORTED BY PUBLIC.

&&

KILMER
Local storm report, Jul 13, 2:21 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     11 W ST. MATTHEWS       33.66N 80.97W
07/13/2005                   CALHOUN            SC   EMERGENCY MNGR

            CALHOUN COUNTY EOC REPORTS TREES DOWN ON SC 6.

0205 PM     TSTM WND DMG     15 SW WINNSBORO         34.22N 81.28W
07/13/2005                   FAIRFIELD          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTS TREES DOWN VICINITY OF JENKINSVILLE.

0212 PM     TSTM WND DMG     PEAK                    34.24N 81.33W
07/13/2005                   NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY COUNTY SHERIFF REPORTS TREES DOWN NEAR PEAK AND
            POMARIA.

&&

KILMER
Local storm report, Jul 13, 2:37 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TORNADO          12 WSW SUMTER           33.88N 80.59W
07/13/2005                   SUMTER             SC   PUBLIC

            PUBLIC REPORTED TORNADO ON THE GROUND NEAR WEDGEFIELD.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:17 PM EDTSevere Thunderstorm WarningCAELexington28 min
Jul 13, 1:38 PM EDTSevere Thunderstorm WarningCAECalhoun37 min
Jul 13, 1:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry41 min
Jul 13, 1:53 PM EDTSevere Thunderstorm WarningCAERichland37 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningCAEKershaw36 min
Jul 13, 2:33 PM EDTSevere Thunderstorm WarningCAEEdgefield27 min
Jul 13, 2:34 PM EDTTornado WarningCAESumter41 min
Jul 13, 2:43 PM EDTSevere Thunderstorm WarningCAELancaster47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.